West Virginia, 2009Strong Wind in West Virginia, December 2 to 3, 2009
December 2 to 3, 2009 · NWS RLX · 3 events in 3 counties and zones
A strengthening low pressure storm system was lifting northeast through central Kentucky during the late afternoon, then through Ohio overnight. Southeast winds of 40 to 50 mph were felt over the higher terrain during the day.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening low pressure storm system was lifting northeast through central Kentucky during the late afternoon, then through Ohio overnight. Southeast winds of 40 to 50 mph were felt over the higher terrain during the day. A line of showers swept rapidly through West Virginia during the late evening of the 2nd into the early morning hours of the 3rd. Gusts of 40 to 50 mph from the southwest were felt in a few areas with that line of showers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 2, 5:41 AM EST, 7 hours 34 minutes earlier.
Area forecast discussion, Dec 2, 5:41 AM EST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
541 AM EST WED DEC 2 2009
.SYNOPSIS...
STRONG LOW PRESSURE SYSTEM PASSES TODAY AND TONIGHT...FOLLOWED BY
COLDER WEATHER THURSDAY AND FRIDAY. A WEEKEND SYSTEM MAY BRUSH THE
AREA WITH LIGHT SNOW...THEN HIGH PRESSURE IS BACK SUNDAY AND MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
ATMOSPHERE WILL REQUIRE SOME PRIMING BEFORE RAIN CAN REACH THE
SURFACE WITH EXTENSIVE STORM SYSTEM LIFTING NORTHEASTWARD FROM THE
DEEP SOUTH. VARIOUS UPPER LEVEL VORTICITY MAXIMA WILL ADVECT IN OVER
THE NEXT FEW HOURS AND BEGIN THE CHARGE OF RAINFALL. STRONG SURFACE
LOW PRECEDES THE UPPER LEVEL TROUGH...AND WILL TAKE A TRACK THROUGH
CENTRAL KENTUCKY AND OHIO. STRONG PRESSURE GRADIENT BRINGS A STOUT
SOUTHEAST WIND...ESPECIALLY ACROSS THE MOUNTAINS TO THE EAST...WITH
SOUTHEASTERLY GUSTS TO 40KTS AT TIMES. ACROSS THE LOWLANDS...THESE
VELOCITIES WILL BE DAMPENED SOME...BUT STILL SOME OF THE STRONGER
WINDS SEEN IN A WHILE.
AS THE SURFACE LOW TRACKS NORTHEAST AND THE SOUTHEASTERLY FLOW SETS
UP...WILL SEE SOME DOWNSLOPING ON THE WESTERN SLOPES. THIS LOW LEVEL
DRYING WILL SLIGHTLY DIMINISH THE CHANCES FOR RAIN IMMEDIATELY TO
THE WEST...AND HAVE DROPPED POPS FROM CATEGORICAL TO CHANCE/LIKELY
IN THIS AREA DURING THIS SCENARIO.
WITH THE LOW MOVING OUT...UPPER LEVEL TROUGH AXIS SWINGS THROUGH
AFTER 03Z...GIVING ONE LAST MAIN BURST OF SHOWERS...BEFORE THE WINDS
TURN NORTHWESTERLY.
THIS WILL NOT BE A GREAT WARM AIR ADVECTION PATTERN...AND WILL NOT
SEE TEMPERATURES ALL THAT MUCH DIFFERENT FROM THE PREVIOUS
DAY...ALBEIT A COUPLE DEGREES WARMER...AND WILL BE HELD IN CHECK BY
THE EVAPORATIVE EFFECTS OF RAINFALL. NUDGED MOS NUMBERS UP EVER SO
SLIGHTLY IN PREFERENCE OF BIAS CORRECTED VALUES TODAY.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
WITH THE LOW PRESSURE SYSTEM TO OUR EAST...LOW LEVEL FLOW BECOMES
WEST NORTHWEST THAT COMBINED WITH LINGERING MOISTURE...WILL PRODUCE
SOME UPSLOPE SNOW THURSDAY...CONTINUING THU NIGHT...AND THEN
GRADUALLY TAPERS OFF ON FRIDAY. THE ABSENCE OF CRYSTAL GROWTH ZONE
IN CLOUD WILL LIMIT SNOW ACCUMULATIONS.
MINOR CHANGES WERE NOTED TO TEMPERATURES THROUGH THE PERIOD. HIGHS
ON THURSDAY WILL BE COLDER THAN NORMAL AS H8 COLD ADVECTION
CONTINUES WITH AROUND -5C TEMPS OR LOWER REMAINING IN PLACE THRU THE
WEEKEND. GENERALLY WENT CLOSER TO THE COOLER MET.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
GFS WAS TEASING US WITH ITS 06Z RUN THIS MORNING...BRINGING A
SOUTHERN STREAM SHORTWAVE OVER REGION WITH PLENTY OF GULF MOISTURE
ON FRIDAY NIGHT AND SATURDAY...A SETUP THAT COULD HAVE BROUGHT
SEVERAL INCHES OF SYNOPTIC SNOW TO MUCH OF THE REGION.
HOWEVER...THE 12Z RUNS OF THE GFS/ECMWF/GEM DIG THE SHORTWAVE
FURTHER SOUTH INTO THE TENNESSEE VALLEY BEFORE TURNING IT NORTHEAST.
AT BEST...IT LOOKS LIKE WE MAY BE GRAZED BY THE NORTHWESTERN FRINGE
OF SYNOPTIC SNOW SHIELD...AND WOULD NOT BE SURPRISED IF TRENDS
CONTINUE AND SYSTEM MISSES US ALTOGETHER. HAVE CHANCE POPS EAST OF
THE OHIO RIVER ONLY FOR THIS SYSTEM FOR NOW...AND DO NOT THINK
SYSTEM IS WORTHY OF AN HWO MENTION.
HAVE A SHORT PERIOD OF UPSLOPE ACTIVITY IN THE NORTHERN MOUNTAINS
SATURDAY NIGHT BEHIND SYSTEM...WHILE THE LOWLANDS DRY OUT. PATTERN
THEN TRANSITIONS TO A ZONAL PATTERN ALOFT WITH HIGH PRESSURE IN
PLACE AT THE SURFACE FOR SUNDAY AND MONDAY. THE RESULT WILL BE DRY
WEATHER...OCCASIONAL BOUTS OF MID/HI CLOUDS IN FAST FLOW ALOFT...AND
TEMPERATURES MODERATING BACK TO SEASONAL LEVELS. USED HPC NUMBERS
FOR TEMPERATURES WITH SOME TWEAKING. A WEAK DISTURBANCE IN THE FLOW
MAY PRODUCE PRECIPITATION FOR TUESDAY...SO HAVE SLIGHT CHANCE POPS
IN THE GRIDS FOR THAT.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
RAIN WILL MOVE INTO THE SOUTH OVER THE NEXT FEW HOURS AND...BRING A
GENERALLY MVFR DAY. STRONG WINDS WILL BE A CONCERN...ESPECIALLY
ACROSS THE HIGHER ELEVATIONS...WITH GUSTS TO 40KTS POSSIBLE. BKW AND
EKN WILL BE MOST AFFECTED. ACROSS THE LOWLANDS...GUSTS TO 30KTS WILL
BE POSSIBLE. LOW LEVEL WIND SHEAR ALSO POSSIBLE AT BKW.
LOW LEVEL CLOUDS /MVFR/ WILL LINGER THROUGH THE TAF PERIOD.
AFTER 12Z THURSDAY...
IFR CONDITIONS POSSIBLE IN RAIN AND SNOW SHOWERS THURSDAY AND
THURSDAY NIGHT IN THE NORTHEAST MOUNTAINS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING FOR WVZ033>038-046-047.
OH...NONE.
KY...NONE.
VA...WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING FOR VAZ003-004.
&&
SYNOPSIS...26/ARJ
NEAR TERM...26
SHORT TERM...ARJ
LONG TERM...CL
AVIATION...26Hazardous weather outlook, Dec 2, 4:45 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EST WED DEC 2 2009
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-030945-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
445 AM EST WED DEC 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ003-004-WVZ033>038-046-047-030945-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
POCAHONTAS-RANDOLPH-
445 AM EST WED DEC 2 2009
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Fayette
- When
- December 2, 1:15 PM EST
- Where
- Fayette forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
Two empty box trailers being towed across the New River Gorge Bridge on Route 19 flipped over in the wind. The road was closed for a brief time.
Across the whole county, about 2500 customers lost electricity during this event.
Strong Wind, Lewis
- When
- December 3, 12:36 AM EST
- Where
- Lewis forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.996, -80.502 (the zone’s center; the record gives no point)
In Weston, siding on a house was ripped off and a porch roof was damaged.
Strong Wind, Taylor
- When
- December 3, 1:00 AM EST
- Where
- Taylor forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.336, -80.046 (the zone’s center; the record gives no point)
A canopy over a gas station in Grafton was damaged.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, December 2, 20092 injured · $3.0 million · EF2 · 10 events
- Heavy Snow in New Mexico, December 2 to 4, 20091 death · 6 events
- Tornadoes and Flood in Georgia, December 2, 2009$332,000 · EF0 · 13 events
- High Wind and Strong Wind in Tennessee, December 2, 2009$152,000 · 70 kt wind · 13 events
- Flash Flooding and Damaging Wind in Georgia, December 2, 2009$50,000 · 50 kt wind · 3 events
- Flash Flooding and Coastal Flood in South Carolina, December 2, 2009$16,000 · 52 kt wind · 19 events
- Flash Flooding and Flooding in South Carolina, December 2 to 3, 2009$21,000 · 50 kt wind · 11 events
- High Wind in Virginia, December 2 to 3, 2009$20,000 · 50 kt wind · 6 events
- Flooding and Damaging Winds in Florida, December 2, 2009$2,000 · 50 kt wind · 6 events
- Flash Flooding in North Carolina, December 2 to 3, 20096 events
- Strong Wind in Alabama, December 2, 2009$5,000 · 4 events
- Heavy Rain in North Carolina, December 2, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198522, 198523, 198524.